Alert archive / Michigan / River Flood Warnings in 2020

River Flood Warning 1, NWS Grand Rapids, MI

January 10, 2020Jackson County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jan 10, 2020, 11:38 AM EST for Jackson County, Michigan. It took effect at Jan 11, 2020, 1:00 PM EST. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 11:38 AM EST (16:38 UTC)
In effect from
Jan 11, 2020, 1:00 PM EST
Expired
Jan 31, 2020, 11:38 AM EST
In force
20 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Moderate

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Jackson (JACM4). The gauge peaked at 13.88 ft at Jan 11, 2020, 11:00 AM EST.

actionminormoderatemajor1012141601/1001/1101/1201/1301/1401/1501/1601/1701/1801/1901/2001/2101/2201/2301/2401/2501/2601/2701/2801/2901/3001/3102/01
Action stage
13 ft
Minor stage
14 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04109000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 10, 11:29 AM EST, 9 minutes earlier.

Area forecast discussion, Jan 10, 11:29 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1129 AM EST Fri Jan 10 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 332 AM EST Fri Jan 10 2020

- A major winter storm will impact Lower Michigan tonight through
  Sunday.

- Sunday afternoon will be quiet and a good opportunity for
  recovery. Light snow (under an inch) is possible Sunday night,
  with Monday offering another great opportunity for recovery.

- The pattern will remain active with another system possibly by
  midweek.

&&

.UPDATE...
Issued at 1129 AM EST Fri Jan 10 2020

A significant winter storm remains likely for Central to Southern
Michigan.

The 12Z mesoscale models are still showing some disagreement on
the magnitude, timing, and location of the heaviest precip waves
on Saturday, most likely due to differences in how they handle
regionwide convection and its feedback into mass and momentum
fields. But the general idea remains the same: The heaviest
precipitation swath would be in a broad zone between Kalamazoo and
Lansing, possibly including Jackson. Storm-total precipitation
amounts of 3-4 inches would approach records for Dec-Jan-Feb, in
competition with February 20, 2018. Fortunately this time around
we are not melting a snowpack over frozen ground, but saturated
soils will still keep the flood potential going in southern
Michigan. Farther north, less precipitation is expected, but still
enough for an impactful winter storm.

The idea for precip type will remain the same: We start off late
tonight with a wintry mix near/north of M-20 and heavy rain to the
south. We should change to icy mix near I-96 around 6 to 8 AM,
following the early morning inch of rainfall. During the day, the
zone of freezing rain should settle to a zone somewhere between
I-96 and I-94, while precip rates vary between light and heavy.
Mainly sleet is expected north of I-96 for much of the day, and
snow/sleet north of M-20. A changeover to snow is expected late
Saturday night, producing at least a light coating, before ending.

Winds from the northeast could gust to 20-30 mph during the day,
but an impulse of 40 mph northeast gusts could occur Saturday
evening. Still possible for an area to receive 0.5 to 0.75 inches
of glaze ice by Saturday evening, most likely from Hastings to
Lansing (with risk of it occurring to the north or south by 15
miles). Areas with moderate to heavy icing on trees and power
lines are most at risk of long-duration power outages as the winds
increase Saturday evening.

&&

.DISCUSSION...(Today through next Thursday)
Issued at 332 AM EST Fri Jan 10 2020

...Major Winter Storm to Impact Lower Michigan...

A much anticipated winter storm remains on track to impact Lower
Michigan starting after dark tonight and ending at around daybreak
Sunday. Deterministic and ensemble model guidance are sticking to
their guns with relatively strong consistency, so the outgoing
forecast features few changes from the previous. Confidence is high
in the storm occuring and its evolution, moderate in precipitation-
type (p-type) zone locations and accumulations, and high in
potential impacts in the p-type zones.

* General Evolution:

Spotty light rain showers and pockets of mist are possible today as
little ripples in the mid-level flow contribute to transient weak
lift in tandem with slackening winds (sfc pressure col). Widespread
precipitation will develop after sunset and expand northward,
encompassing all of western Lower Michigan by midnight. All
precipitation should start as rain, but change over to a wintry mix
from north to south will occur as the morning progresses as an
arctic airmass oozes southward across the Great Lakes. Precipitation
should come in two waves during this event; one wave during the
overnight and morning hours associated with isentropic ascent
(convective), and another from evening onward as a low pressure
system develops to our southwest. Indeed, we may see a several
hour window Saturday afternoon during which precipitation rates
drop off to mist and drizzle. The path of the low pressure system
itself is still not set in stone with hints in CAMs of a slightly
further south and east track, which is believable given
widespread convection and latent heating/PV effects. Nevertheless,
the center of the low is expected to push through Lower Michigan
after sunset with heavy snow along its northwestern side. Similar
p-types to the first round are expected with the second round,
with icing efficiency perhaps best with the latter given expected
lighter precipitation rates. All precipitation is expected to end
by around sunrise Sunday.

* Accumulations, Zones, and Impacts:

As previously mentioned, confidence is high we will have to deal
with several zones of p-type and that everyone will undergo a
similar transition, each zone differentiated by end stage. In
general, the order of change will go from liquid rain-->freezing
rain-->sleet (ice pellets)-->snow, with impacts dependent on zone.
Even though our confidence in accumulations and zones is moderate,
shifts and accumulations are still possible as we are still ~24
hours away from the meat of the event. Additionally, confidence is
low that we will realize the full potential of ice accumulations due
to many factors including but not limited to precipitation rate,
latent heat release as liquid freezes, and effects of the heavy rain
and warm temperatures before the transition. In fact, most freezing
rain accumulation may end up only on elevated surfaces. Even so,
any such accumulation will be problematic as winds (initially
northeasterly Saturday becoming northwesterly by Sunday morning)
gust over 30 mph through the duration of the event. Here's a
general idea of what we expect:

Northwest of a line from Whitehall to Clare, the full transition to
snow is expected to occur by sunrise. Up to one tenth of an inch of
ice and 6 to 10 inches of snow is expected (note the Winter Storm
Warning is broken up differently so the numbers may not match
exactly). Travel will be impacted with blowing snow and falling
temperatures making snow accumulations and removal on roadways
difficult.

Across central Lower Michigan (roughly along I-96), the transition
will begin by sunrise and stall at sleet. Up to one half inch of ice
and 1 to 3 inches of sleet is expected. Falling tree limbs and power
outages are likely especially if the ice accumulations are realized.
Travel will become extremely difficult as sleet has more water
content than snow making it harder to remove and inherently more
slippery. The worst travel impacts are expected in this zone.

Across the south (roughly along I-94), the transition will begin by
mid-morning and stall somewhere between freezing rain and sleet.
This is where the most freezing rain is possible, with a half inch
to three quarters of an inch of ice and 1 inch of sleet possible.
Considerable tree debris and prolonged power outages are likely
especially if the higher-end ice accumulations are realized. Travel
impacts are likely due to at least modest ice accumulation even if
road temperatures start off warm. As much as 2 to 3 inches of liquid
rain may fall before changing to a wintry mix as well, leading to
flooding of low-lying areas and roadways and rapid rises in rivers.
It's worth noting the ECMWF ensemble shows a 100% chance of at least
2 inches of rain in this zone, which is absolutely remarkable
considering the normal January rainfall in Kalamazoo and Jackson is
1.79" and 1.49", respectively.

* One parting thought with this storm:

As with any dynamic system that includes convection, things can go
wrong, fast. One hint is the WRF-ARW which shows convective
processes shifting everything south and east, a prolonged period of
dry conditions on Saturday, and the low center passing south of the
state line (e.g. less wintry mix and heavy rain, but more snow).
It's also possible the thermodynamic profile ends up favoring all
freezing rain, or all sleet, or a different variation than offered
above. Much like with a severe weather event, we really won't
know the intricacy of how things will play out until, well, they
play out. With that said, we believe our forecast offers a fair
blueprint bolstered by model consistency.

* Sunday - Monday (Recovery Forecast):

After precipitation departs Sunday morning, winds should decrease
dramatically to 10 mph or below with clearing skies. Temperatures
will rise during the afternoon hours to the mid 20s across the far
north to around freezing along I-94. Sunday night, temperatures will
fall into the teens north of I-96 and lower 20s along I-94, and
winds will remain light. A clipper system will slide through the
Great Lakes with a chance for light snow before sunrise Monday -- an
inch or less. Monday looks warmer with highs around freezing north
of I-96 and in the mid 30s to the south.

* Extended Forecast:

Ensemble model guidance suggests an active pattern will continue
with seasonable temperatures, a system mid-week, and another
system toward the end of the week. Unfortunately both have the
potential to bring impacts with the ensemble solution space
including everything from thunderstorms to gusty winds to wintry
weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM EST Fri Jan 10 2020

The primary aviation concerns through 12Z Saturday are as follows:
* Decreasing cigs to IFR, wind, and visbys with increasing light
  showers and mist
* Steady rain becoming heavy with a non-zero chance for a
  thunderstorm after sunset
* Northeast winds becoming gusty toward the end of the TAF
  period.

All TAF sites are expected to trend toward IFR cigs over the next
few hours (if not already) as moisture continues streaming into
Lower Michigan. There are hints MKG may break out of low level
clouds during the late morning and afternoon hours, but confidence
is low in this scenario. Pockets of mist and a few light showers
will continue through daylight hours as winds relax to VRB05KT.
Steady rain will arrive from the southwest after sunset and become
heavy at AZO/BTL/JXN/LAN toward 06Z. A few embedded TSRA are
possible but confidence is too low to include in the TAFs at this
time. Winds will become northeast and increase toward the end of
the TAF period. A switch to wintry precipitation should occur at
MKG toward the very end of the TAF period, and GRR/LAN after 12Z.

&&

.MARINE...
Issued at 332 AM EST Fri Jan 10 2020

Northeasterly winds of 20 to 30 knots will develop after daybreak
and increase to gales to 35 kts Saturday. Winds will then back
northwesterly early Sunday morning and decrease to 10-20 kts by
Sunday afternoon. Quiet conditions are expected Monday and Tuesday
before a clipper system passes through mid-week. There are hints
winds and waves may be strong/large with the clipper, but the
model ensemble solution space is vast. Another system may impact
the Great Lakes toward the end of the week, as well.

&&

.HYDROLOGY...
Issued at 332 AM EST Fri Jan 10 2020

Widespread and heavy precipitation will move into Lower Michigan
late Friday night and last through Sunday morning. Forecast
trends in the last 12 hours suggest heavy rain will transition to
a wintry mix everywhere, latest and of shortest duration along
I-94.

Forecast model guidance has not backed down on a swath of 2-4 inches
of total precipitation, highest along I-94 and in the Grand and
Kalamazoo river basins. Given a large portion of the precipitation
will fall as liquid rain in these areas, water will be able to move
into rivers and cause significant flooding. In fact, it's not out of
the question that the Grand River in Jackson county could see the
highest water levels on record (records go back to the 1930s). In
addition, we expect flooding of water in low spots and on some
roadways.

As the volume of water in the headwaters starts to work down the
larger rivers early next week, it will become less and less
significant due to the fact that most of the precipitation that
falls over much of the area is expected to be frozen (and therefore
the water doesn't make it to river until it has a chance to melt).
Temperature forecasts suggest a rapid melt is unlikely. Even so,
many rivers may reach at least minor flood stage.

Anyone with interests along the rivers in West Michigan needs to pay
extra attention to forecasts over the coming days, especially in the
Kalamazoo, Lansing, and Jackson areas. The time is now to prepare
for significant water level rises and potential flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from late tonight through late Saturday night for
     MIZ064>067-071>074.

     Winter Storm Warning from 1 AM Saturday to 10 AM EST Sunday for
     MIZ051-052-056>059-064>067.

     Winter Storm Warning from 7 AM Saturday to 10 AM EST Sunday for
     MIZ071>074.

     Winter Storm Warning from 10 PM this evening to 10 AM EST Sunday
     for MIZ037>040-043>046-050.

LM...Gale Warning from 7 AM Saturday to 1 AM EST Sunday for
     LMZ844>849.

&&

UPDATE...CAS
SYNOPSIS...Borchardt
DISCUSSION...Borchardt
AVIATION...Borchardt
HYDROLOGY...Borchardt/AMD
MARINE...Borchardt
Hazardous weather outlook, Jan 10, 3:54 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
354 AM EST Fri Jan 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
354 AM EST Fri Jan 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A major winter storm is expected to impact Lower Michigan early
Saturday morning through Sunday morning. Significant accumulations
of snow, ice, and sleet is expected, as well as power outages and
difficult travel conditions. For more information, please see the
Winter Storm Warnings in effect.

Heavy rain is likely starting early Saturday into Sunday. As much
as 2 to 4 inches of water may fall leading to flooding of low-
lying areas and roadways. Rapid rises in river levels are also
possible, with flooding on downstream rivers later this week. For
more information, please see the Flood watch in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but spotters are encouraged
to relay reports of snow, ice, and sleet.

LMZ844>849-110900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
354 AM EST Fri Jan 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong northeasterly winds of 20-30 kts are expected to develop
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northeast gales to 35 knots are expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:09 PM ESTSmall Craft AdvisoryGRR12 hr
Jan 10, 3:47 AM ESTWinter Storm WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more47 hr
Jan 10, 3:49 AM ESTGale WarningGRR45 hr
Jan 10, 11:38 AM ESTRiver Flood WarningGRRIngham4 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRCalhoun63 hr
Jan 10, 11:38 AM ESTRiver Flood WarningGRRKalamazoo6 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRKalamazoo4 days
Jan 10, 11:38 AM ESTRiver Flood WarningGRRCalhoun21 days
Jan 10, 2:58 PM ESTRiver Flood WarningGRRIngham6 days
Jan 10, 2:58 PM ESTRiver Flood WarningGRRIngham21 days

Nearby

River Flood Warnings in Michigan, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.